Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 178, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2011, 4:57 PM MDT for Stanley County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 7, 2011, 5:16 PM MDT
- In force
- 19 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
633 WUUS53 KABR 072257 SVRABR SDC117-072345- /O.NEW.KABR.SV.W.0178.110807T2257Z-110807T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 457 PM MDT SUN AUG 7 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 545 PM MDT * AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SANSARC...OR 34 MILES WEST OF FORT PIERRE... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL STANLEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4459 10116 4458 10066 4440 10059 4439 10116 TIME...MOT...LOC 2257Z 270DEG 30KT 4448 10100 WIND...HAIL <50MPH 1.00IN $$ PARKIN
1 follow-up statement
416 WWUS53 KABR 072316 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 616 PM CDT SUN AUG 7 2011 SDC117-072327- /O.CAN.KABR.SV.W.0178.000000T0000Z-110807T2345Z/ STANLEY SD- 516 PM MDT SUN AUG 7 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANLEY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4459 10116 4458 10066 4440 10059 4439 10116 TIME...MOT...LOC 2317Z 270DEG 30KT 4448 10077 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:31 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 7, 2:31 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT SUN AUG 7 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MID LEVEL DISTURBANCE AND INSTABILITY SPREADING ACROSS WESTERN/CENTRAL SD THIS AFTERNOON ALONG WITH FAVORABLE EXIT REGION OF UPPER JET. SHOWERS/STORMS HAVE BECOME A TAD MORE WIDESPREAD THE PAST HOUR ACROSS CENTRAL AND MORE SO SOUTH CENTRAL SD. HAVE INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON ACROSS THE SOUTHWEST COUNTIES. GREATEST INSTABILITY/SHEAR AND THREAT FOR SVR STORMS APPEAR TO REMAIN SOUTHWEST OF THE CWA THIS EVENING...WHERE SVR WATCH 736 IS CURRENTLY IN EFFECT. THE SFC TROUGH/FRONTAL BOUNDARY RESPONSIBLE FOR THE SHOWER AND THUNDERSTORM ACTIVITY TONIGHT THROUGH MONDAY IS STILL ON TRACK TO ADVANCE SOUTHEAST ACROSS THE AREA...EXITING THE CWA BY MONDAY AFTERNOON. COOLER TEMPERATURES FOLLOW THE FRONTAL PASSAGE FOR TUESDAY AS HIGHS DROP BACK INTO THE 70S UNDER A DRIER AIR MASS. COOL OVERNIGHT LOWS IN THE 50S EXPECTED MONDAY NIGHT AND TUESDAY NIGHT AS THE CANADIAN SFC HIGH DROPS SOUTH OVER THE AREA. .LONG TERM...WEDNESDAY THROUGH SUNDAY DETERMINISTIC AND ENSEMBLE MODEL DATA REMAINS FAIRLY CONSISTENT. THE INITIALLY FLAT MID LEVEL FLOW SHOULD EVOLVE INTO A SOMEWHAT AMPLIFIED PATTERN BY LATE IN THE PERIOD...WITH A RIDGE OVER THE ROCKIES AND TROFS OVER THE EASTERN CONUS AND OFF THE WEST COAST. SIGNS OF AUTUMN? OVERALL THE FORECAST AREA WILL REMAIN IN WEST TO NORTHWEST FLOW WITH TEMPERATURES LIKELY TO AVERAGE OUT BELOW NORMAL. AS FOR PCPN...THE HIGHEST PROBABILITIES DURING THE ENTIRE PERIOD SHOULD BE THURSDAY NIGHT AS THE NEXT NORTHWEST FLOW FEATURE TRACKS ACROSS THE REGION...WITH DRY CONDITIONS THEN EXPECTED FOR MOST OF NEXT WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WHATEVER IS LEFT OF THE MVFR STRATUS SHOULD CONTINUE TO MIX OUT THIS EVENING WITH VFR SKIES EXPECTED REGION WIDE THROUGH THE NIGHT. PATCHY FOG IS POSSIBLE LATE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 4:17 AM MDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 517 AM CDT SUN AUG 7 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 517 AM CDT SUN AUG 7 2011 /417 AM MDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT AND ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
In the hours before
Special weather statement, Aug 7, 2:41 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT SUN AUG 7 2011 SDZ033-035-045-048-072115- HUGHES-JONES-LYMAN-STANLEY- 341 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND WESTERN HUGHES COUNTIES UNTIL 415 PM CDT/315 PM MDT/... AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WENDTE...OR 15 MILES SOUTHWEST OF FORT PIERRE...MOVING EAST AT 30 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, Aug 7, 3:41 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 441 PM CDT SUN AUG 7 2011 SDZ048-072215- LYMAN- 441 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN LYMAN COUNTY UNTIL 515 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF VIVIAN...OR 15 MILES NORTHWEST OF PRESHO...MOVING EAST AT 15 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:10 AM MDT | River Flood Warning | ABR | Codington | 22 hr |
| Aug 7, 4:30 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 35 min |
| Aug 7, 5:47 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.